Alert archive / Minnesota / Flash Flood Warnings in 2025
Flash Flood Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 17, 2025, 2:07 AM CDT for Cottonwood County, Lyon County, Murray County, Minnesota. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2025, 2:07 AM CDT (07:07 UTC)
- Expired
- Aug 17, 2025, 10:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cottonwood County, MN, Lyon County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:03 AM CDT | FLASH FLOOD | Tracy, MN | Flooding reports from this morning between Rowland Street and Front Street and from S 1st Street to S 4th Street. Latest call at Front Street was from time of LSR. Some calls to dispatch were prior to 6 AM, and dispatch reported pumping of water off roads prio |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 176 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
421
WGUS53 KFSD 170707
FFWFSD
MNC033-083-101-171015-
/O.NEW.KFSD.FF.W.0017.250817T0707Z-250817T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
207 AM CDT Sun Aug 17 2025
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northwestern Cottonwood County in southwestern Minnesota...
Southeastern Lyon County in southwestern Minnesota...
Northeastern Murray County in southwestern Minnesota...
* Until 515 AM CDT.
* At 207 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 2 to 4 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tracy, Balaton and Garvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4432 9584 4433 9569 4431 9559 4420 9559
4420 9510 4413 9510 4414 9547 4423 9590
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
JM4 follow-up statements
431
WGUS73 KFSD 170850
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
350 AM CDT Sun Aug 17 2025
MNC033-083-101-171015-
/O.CON.KFSD.FF.W.0017.000000T0000Z-250817T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cottonwood MN-Lyon MN-Murray MN-
350 AM CDT Sun Aug 17 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT EARLY THIS
MORNING FOR NORTHWESTERN COTTONWOOD, SOUTHEASTERN LYON AND
NORTHEASTERN MURRAY COUNTIES...
At 350 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 5 inches of rain have
fallen. The expected rainfall rate is 2 to 4 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Tracy, Balaton and Garvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4432 9584 4433 9569 4431 9559 4420 9559
4420 9510 4413 9510 4414 9547 4423 9590
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
JM716
WGUS53 KFSD 170943
FFWFSD
MNC033-083-101-171230-
/O.EXT.KFSD.FF.W.0017.000000T0000Z-250817T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
443 AM CDT Sun Aug 17 2025
The National Weather Service in Sioux Falls has extended the
* Flash Flood Warning for...
Northwestern Cottonwood County in southwestern Minnesota...
Southeastern Lyon County in southwestern Minnesota...
Northeastern Murray County in southwestern Minnesota...
* Until 730 AM CDT.
* At 443 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tracy, Balaton and Garvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4432 9584 4433 9569 4431 9559 4420 9559
4420 9510 4413 9510 4414 9547 4423 9590
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
JM260
WGUS53 KFSD 171222 RRA
FFWFSD
MNC033-083-101-171500-
/O.EXT.KFSD.FF.W.0017.000000T0000Z-250817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
722 AM CDT Sun Aug 17 2025
The National Weather Service in Sioux Falls has extended the
* Flash Flood Warning for...
Northwestern Cottonwood County in southwestern Minnesota...
Southeastern Lyon County in southwestern Minnesota...
Northeastern Murray County in southwestern Minnesota...
* Until 1000 AM CDT.
* At 722 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 4 and 7 inches of rain
have fallen. The expected rainfall rate is 0.5 to 1 inch in 1
hour. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tracy, Balaton and Garvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4432 9584 4433 9569 4431 9559 4420 9559
4420 9510 4413 9510 4414 9547 4423 9590
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
JM736
WGUS73 KFSD 171503 RRB
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
1003 AM CDT Sun Aug 17 2025
MNC033-083-101-171513-
/O.EXP.KFSD.FF.W.0017.000000T0000Z-250817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cottonwood MN-Lyon MN-Murray MN-
1003 AM CDT Sun Aug 17 2025
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN COTTONWOOD,
SOUTHEASTERN LYON AND NORTHEASTERN MURRAY COUNTIES...
Rainfall is moving out of the area although additional storms are
possible through the early afternoon. A Flood Warning remains in
effect through the afternoon. Turn around if you encounter flooded
roadways.
&&
LAT...LON 4432 9584 4433 9569 4431 9559 4420 9559
4420 9510 4413 9510 4414 9547 4423 9590
$$
SGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:18 PM CDT, 3 hours 49 minutes earlier. Its key messages:
- A few stronger storms could return overnight mainly across the Highway-14 corridor and portions of southwestern MN. The main threats would be Ping-Pong Ball sized hail and damaging winds up to 65 mph.
- Next chances for organized convection likely come on Sunday and Monday with a heavy rainfall threat. However, some details still remain uncertain at this time.
- Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.&&
Area forecast discussion, Aug 16, 10:18 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1018 PM CDT Sat Aug 16 2025 .KEY MESSAGES... - A few stronger storms could return overnight mainly across the Highway-14 corridor and portions of southwestern MN. The main threats would be Ping-Pong Ball sized hail and damaging winds up to 65 mph. - Next chances for organized convection likely come on Sunday and Monday with a heavy rainfall threat. However, some details still remain uncertain at this time. - Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.&& .DISCUSSION... Issued at 228 PM CDT Sat Aug 16 2025 CURRENTS & TONIGHT: Another warm and humid day continues! Taking a look across the area, areas of stratus with pockets of sprinkles to light shower continue to develop mainly along a Bonesteel to Sioux Falls to Slayton, MN line this afternoon. With this being fueled by lingering convergence along a warm front draped along I-90 corridor and a weakening LLJ, not expecting this activity to last past the early afternoon before dissipating. Otherwise, the focus continues to be on the muggy conditions. As of 18z, dew points have reached the mid to upper 70s across most of the area with temperatures varying between the low to mid 80s. Given the set up, we're still on track for many areas south of I-90 to see heat index values in the 95 to 105 degree range through this evening. However, the combination of this morning's rainfall and lingering stratus will likely keep things more isolated vs widespread than originally expected. Nonetheless, our heat advisory remains in effect through 8 pm. Looking aloft, a true "Rex Blocking" pattern continues with our area locked into southwesterly to westerly flow. As the previously mentioned warm front continues to lift northwards towards the highway-14 corridor throughout the evening and intersects an approaching shortwave overnight, should see scattered showers and thunderstorms develop just to the north of the near-surface feature. While most of our area should stay clear of this developing activity, can't complete rule out some of these showers and thunderstorms moving across portions of the Highway-14 corridor and southwestern MN between 09z-13z (4am to 8am). With this in mind, an isolated large hail risk will be possible through daybreak on Sunday with stronger storms being capable of producing up to Ping-Pong Ball sized (1.5") given the lapse rates around 6.5-7 deg C/km and lingering instability (1000-1500 J/kg). Can't also rule out a few isolated gusts up to 65 mph given DCAPE values between 1000-1200 J/kg. Lastly, should see overnight temperatures gradually decrease into the upper 60s to low 70s. SUNDAY & MONDAY: Looking into Sunday, an active pattern continues aloft as a mid-level wave lifts across the northern plains. While the bulk of the activity will likely continue near the warm front closer to central MN and the ND/SD border, increasing lift and dPVA in association with an approaching cold front should triggering scattered showers and thunderstorms from the early afternoon to evening hours. Given a decently unstable environment characterized by 1500-2500 J/kg of instability and 20-30 kts of shear, an isolated to scattered severe risk will be possible along and ahead of the front with half dollar sized hail (1.25") and damaging winds up to 65 mph being the primary risks. While the better severe risk will likely occur between 1 pm to 8 pm, could see additional shower and thunderstorm chances develop into the overnight hours as a nocturnal LLJ (30-40 kt) strengthens across areas east of I-29. By Monday, quasi-zonal flow returns aloft along with quieter conditions for most of the day. Temperatures will begin to trend cooler as northerly to northwesterly surface winds and lingering cold air advection (CAA) leads to highs in the low 80s to low 90s with the coolest conditions north of I-90. Shower and thunderstorm chances (20%-30%) will once again increase overnight as another weak wave moves through areas west of the James River Valley. While there could be another isolated severe risk with this system, there is still some lingering uncertainty as far as evolution and timing of this developing activity. TUESDAY ONWARDS: Heading into the extended period, much quieter conditions should return by Tuesday as surface ridging begins to stretch down from the Great Lakes Region. With an influx of CAA aloft and light easterly to southeasterly surface winds, expect temperatures to trend towards our seasonal normals with highs mainly in the low to upper 80s. By Thursday, could see a slight boost in temperatures as increasing WAA ahead of a cold front leads to highs in the 80s and 90s with the warmest conditions west of the James River Valley. Our next rain chances likely come between Thursday night and Friday morning with the cold front. However, the finer details remain uncertain at this time. Lastly, long-range guidance continues to keep temperatures around our season ranges headed into the weekend so expect highs in the 80s. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1014 PM CDT Sat Aug 16 2025 MVFR ceilings look to be a little more stubborn across areas mainly north of I-90 through the overnight hours. Some patchy MVFR ceilings may linger through the morning as well. Attention turns to thunderstorm potential with a few strong storms possible in southwest MN and west along highway 14 through the early overnight hours. Much of this activity is expected to shift north of highway 14. The a stronger wave moves into the area on Sunday with periodic chances for thunderstorms through the late morning into Sunday evening. Some of these storms could be severe with heavy rainfall. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...05 AVIATION...08
Hazardous weather outlook, Aug 16, 3:25 PM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 325 PM CDT Sat Aug 16 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-172030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 325 PM CDT Sat Aug 16 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat index values between 95 and 105 degrees are expected this afternoon with the highest values south of I-90. Isolated to scattered thunderstorms may develop again tonight, mainly through the Highway 14 corridor and portions of southwestern Minnesota. A few of these storms could be severe with hail to the size of ping- pong balls and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorm risks again Sunday afternoon and evening. Greatest severe risk is 1pm to 8pm with hail to the size of half dollars and damaging wind gusts up to 65 mph. A few storms are again possible Monday evening. Details remain uncertain but storms may be capable of producing large hail and damaging wind gusts. Please continue to monitor for forecast and thunderstorm risk changes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 16, 9:53 PM CDT, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
953 PM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM Tstm Wnd Dmg Edgerton 43.87N 96.13W
08/16/2025 Pipestone MN Public
Social media report of 3 inch plus branches
down. Time estimated by radar.
&&
AJPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:48 AM CDT | Flash Flood Warning | FSD | Lincoln, Lyon | 3 hr |
| Aug 17, 4:22 AM CDT | Flash Flood Warning | FSD | Lyon | 6 hr |
| Aug 17, 6:48 AM CDT | Flash Flood Warning | FSD | Cottonwood, Murray | 3 hr |
| Aug 17, 10:03 AM CDT | Areal Flood Warning | FSD | Cottonwood, Lyon, Murray | 5 hr |
| Aug 17, 10:03 AM CDT | Areal Flood Warning | FSD | Lincoln, Lyon | 5 hr |
| Aug 17, 10:03 AM CDT | Areal Flood Warning | FSD | Cottonwood, Murray | 5 hr |
| Aug 17, 2:45 PM CDT | Flood Watch | FSD | Cottonwood, Lincoln, Lyon, Murray | 15 hr |
Nearby
Flash Flood Warnings in Minnesota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.